Alabama, 2001Damaging Wind in Alabama, May 31, 2001
May 31, 2001 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 31, 1:49 PM CST, 1 minute earlier.
Area forecast discussion, May 31, 1:49 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
249 PM CDT THU MAY 31 2001
RADARS SHOWING LINE OF CONVECTION ENTERING WEST CENTRAL ALABAMA...
UPDATED MORNING PACKAGE TO INCLUDE WATCH 337.
UPPER LOW OVER PLAINS WILL CONTINUE TO LIFT NORTHWARD...AND
EVENTUALLY WILL BE ABSORBED BY CANADIAN LOW...WHICH WILL ROTATE TO
OVER THE GREAT LAKES BY THE END OF THE PERIOD. 2 SHORTWAVES ROTATE
THROUGH BASE OF TROUGH...EXTENDING ACROSS TN VALLEY...THE FIRST
EARLY FRIDAY MORNING WITH A SECOND ONE ON SATURDAY. SURFACE LOW
LOCATED OVER MO WITH TRAILING FRONT STRETCHING BACK INTO NORTHEAST
TEXAS...AND MODELS ARE IN GENERAL AGREEMENT WITH TIMING...BRINGING
FRONT INTO NW AL BETWEEN 06-12Z. THIS AFTERNOON AND EVENING
CONVECTION FIRING ALONG LEFTOVER BOUNDARY FROM THE EARLY MORNING
THUNDERSTORMS. MODELS AGREE SECOND ROUND OF STORMS WILL ACCOMPANY
ACTUAL FRONTAL PASSAGE AND WILL BROADBRUSH LIKELY POPS ACROSS
FORECAST AREA...WITH LOCALLY HEAVY WORDING IN NORTHERN SECTIONS.
SECOND SHORTWAVE ON SATURDAY WILL ALSO INTERACT WITH FRONTAL
BOUNDARY WHICH LIFTS NORTHWARD...SO WILL CONTINUE SHOWERS AND
THUNDERSTORMS FOR NORTHERN AREAS ON SATURDAY.
STAYED CLOSE TO GUIDANCE TEMPS.
HSV 063/075 060/079 058 7413
BHM 065/077 061/081 060 7413
MGM 066/080 062/084 062 7511
.BHM...NONE.
83
In the hours before
Special weather statement, May 31, 12:30 PM CST, 1 hour 20 minutes before
ALZ001>038-040>050-312100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT THU MAY 31 2001
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A SERIES OF UPPER LEVEL DISTURBANCES WILL TRACK ACROSS THE REGION.
A MOIST AND UNSTABLE AIRMASS IS ALREADY IN PLACE OVER THE STATE...
AND SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
THROUGHOUT THE AFTERNOON AND INTO THE LATE EVENING. THE STORMS WILL
PRODUCE PERIODS OF HEAVY RAINFALL AND FREQUENT LIGHTNING. THE ENTIRE
AREA REMAINS UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS
AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY STORMS THAT DEVELOP
SHOULD BE LARGE HAIL AND DAMAGING WINDS.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED.
Thunderstorm Wind, Pickens
- When
- May 31, 1:50 PM CST
- Where
- Pickens County, Ethelsville
- Measured
- 50 kt (58 mph)
- Property damage
- $4,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.417, -88.217
Several power lines were blown down along CR 75 near Ethelsville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Tennessee, May 31, 20011 death · 2 injured · $100,000 · F2 · 2 events
- Tornado and Damaging Winds in Tennessee, May 31, 20011 injured · $225,000 · F1 · 3 events
- Hail and Damaging Winds in Georgia, May 31, 20011 injured · $159,000 · 0.75 in hail · 7 events
- Damaging Wind in Louisiana, May 31, 2001$200,000 · 60 kt wind · 1 event
- Damaging Wind in Louisiana, May 31, 2001$110,000 · 70 kt wind · 1 event
- Damaging Winds in Tennessee, May 31, 20012 injured · $30,000 · 65 kt wind · 10 events
- Damaging Winds in Mississippi, May 31, 2001$53,000 · 8 events
- Tornado in Illinois, May 31, 2001$50,000 · F0 · 1 event
- Damaging Wind in Louisiana, May 31, 2001$40,000 · 70 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, May 31, 2001$15,000 · 1.75 in hail · 14 events
- Tornado and Damaging Winds in Kentucky, May 31, 2001$25,000 · F0 · 3 events
- Tornado and Hail in Kansas, May 31, 2001F0 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244745.